Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 1999, 10:17 PM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1999, 10:17 PM CDT (03:17 UTC)
- Expired
- May 9, 1999, 11:05 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Buffalo County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:45 PM CDT | Thunderstorm Wind 70 | Gann Vly, SD | Winds gusting to 80 mph blew over and damaged several grain bins and snapped off several trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:30 PM CDT, 47 minutes earlier.
Area forecast discussion, May 9, 9:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL...NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT SUN MAY 9 1999
88D FROM KABR WAS SHOWING THUNDERSTORMS ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA AT THIS TIME. KEPT CURRENT FORECAST AS IS WITH
ONLY A FEW MINOR CHANGES TO TEMPERATURES AS WELL AS WIND SPEEDS AND
DIRECTIONS.
.ABR...TORNADO WATCH IS IN EFFECT UNTIL 10PM CDT/9PM MDT FOR
JONES...LYMAN...AND BUFFALO IN CENTRAL SOUTH DAKOTA.
ECKBERGIn the hours before
Local storm report, May 9, 9:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM KENNEBEC SD 0.88 INCH HAIL
05/09/99 LYMAN
ENDLocal storm report, May 9, 9:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 PM CDT SUN MAY 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM KENNEBEC SD 65 MPH WIND GUST
05/09/99 LYMAN
ENDSpecial weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 3 AM. ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 4 AM. ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 3 AM. ECKBERG
Special weather statement, May 9, 10:05 PM CDT, 12 minutes before
SDZ045-048-051-100300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE ABERDEEN SD 1005 PM CDT SUN MAY 9 1999 ...TORNADO WATCH HAS EXPIRED... TORNADO WATCH FOR LYMAN...HUGHES...AND BUFFALO HAS EXPIRED AT 10 PM. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR LYMAN...HUGHES... AND BUFFALO COUNTIES UNTIL 4 AM. ECKBERG
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:21 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| May 9, 7:40 PM CDT | Tornado Warning | ABR | Lyman | 65 min |
| May 9, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 33 min |
| May 9, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 46 min |
| May 9, 9:16 PM CDT | Flash Flood Warning | ABR | Lyman | 6 hr |
| May 9, 9:26 PM CDT | Tornado Warning | ABR | Lyman | 49 min |
| May 9, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 32 min |
| May 9, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 48 min |
| May 9, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.